'These trends on Tiktok are not proven to be safe' | Why you shouldn't be boiling your chicken in Nyquil

Social media is full of trends. Some are fun, but some can be harmful. Doctors weigh in on the trend of boiling chicken in Nyquil.

CHARLOTTE, N.C. — It’s the latest trend going around social media: people cooking their chicken in cough or cold medicine. Videos on Tiktok show people doing it. They’re calling it "sleepy chicken" or "Nyquil chicken."

THE QUESTION

Is it safe to cook chicken with Nyquil?

THE SOURCES

THE ANSWER

This is false.

No, it is not safe to cook chicken or any other food with Nyquil or any other cold or cough medicine. 

WHAT WE FOUND

One of the three active ingredients in NyQuil is a sedating antihistamine. According to the mayo clinic, that can cause drowsiness.

Dr. Robinson said boiling the medication makes it more concentrated, which could be harmful to you. 

“The thought is that if you are boiling the medication that you could potentially boil away the water contents, or the liquefying contents that helped to dilute the medication," Robinson said.

Robinson said you should always be using medicine as it is stated on the label or how your doctor tells you to. 

“There are guidelines as to how the medication is supposed to be used. The label is very clear on the dosing, administration routes, and how in fact we are to use the medication," Robinson said. "And anytime you alter that, you run the risk of either being exposed to higher than expected levels of the medication or maybe even rendering the medication ineffective.”

Robinson also wants to remind people that you should not be getting medical advice from the internet. 

“These trends on Tiktok are not proven to be safe. They are not proven therapies for sickness for, a replacement for medication or anything like that," Robinson said. "You are potentially putting yourself in harm's way, by boiling your meats or your foods in this medication, because we just don't know what the effects could be. And it certainly is our biggest fear that people would be getting more than what's intended and potentially overdosing.”

Experts suggest if your child has done this, call the Poison Control Center or your health care provider.

Contact Meghan Bragg at mbragg@wcnc.com and follow her on FacebookTwitter and Instagram. 

VERIFY is dedicated to helping the public distinguish between true and false information. The VERIFY team, with help from questions submitted by the audience, tracks the spread of stories or claims that need clarification or correction. Have something you want VERIFIED? Text us at 704-329-3600 or visit /verify.

Related Stories